Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 6, 2020, 7:11 PM EDT for Laurel County, Pulaski County, Rockcastle County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 7:11 PM EDT (23:11 UTC)
- Expired
- Jul 6, 2020, 7:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Laurel County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS53 KJKL 062311
SVRJKL
KYC125-199-203-062345-
/O.NEW.KJKL.SV.W.0063.200706T2311Z-200706T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
711 PM EDT Mon Jul 6 2020
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Central Laurel County in south central Kentucky...
Northeastern Pulaski County in south central Kentucky...
Southwestern Rockcastle County in south central Kentucky...
* Until 745 PM EDT.
* At 710 PM EDT, a severe thunderstorm was located over London,
moving west at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
London, East Bernstadt, Maplesville, Fariston, Wood Creek Lake,
Pittsburg, Billows, Levi Jackson S.P., Pongo, Hare, Bernstadt and
Mount Victory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds are possible with this storm.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3722 8399 3704 8401 3702 8444 3728 8442
TIME...MOT...LOC 2310Z 094DEG 21KT 3714 8410
HAIL...1.00IN
WIND...60MPH
$$
AR1 follow-up statement
176
WWUS53 KJKL 062338
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
738 PM EDT Mon Jul 6 2020
KYC125-199-203-062347-
/O.EXP.KJKL.SV.W.0063.000000T0000Z-200706T2345Z/
Laurel KY-Pulaski KY-Rockcastle KY-
738 PM EDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAUREL...NORTHEASTERN
PULASKI AND SOUTHWESTERN ROCKCASTLE COUNTIES WILL EXPIRE AT 745 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3722 8399 3704 8401 3702 8444 3728 8442
TIME...MOT...LOC 2337Z 094DEG 21KT 3715 8427
$$
ARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:19 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 6, 4:19 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 419 PM EDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 419 PM EDT MON JUL 6 2020 Isolated to scattered showers and thunderstorms have developed this afternoon, with the largest cluster from Flemingsburg north to the Ohio River and west along Interstate 75 south of Cincinnati. Another broken line exists farther south, roughly along Hal Rogers Parkway. Will continue to see storms this afternoon and early evening, prior to the brunt of the activity winding down this evening as instability wanes. The main threat from these storms will be brief heavy downpours as the lack of shear/organization keep updrafts from becoming particularly strong/tall as they slowly migrate toward the northwest. Areas that see rain this afternoon and locales in river valleys will stand the best chance of seeing fog development tonight into Tuesday morning. This will mix out by mid Tuesday morning as heating ensues and cumulus clouds build with peak heating. A weakness in the mid-upper level height fields will persist on Tuesday across the Bluegrass through the Tennessee Valley. As this feature slowly tracks eastward, scattered showers and thunderstorms will once again be in the offing by early afternoon into the evening as oppressive dewpoints stream into eastern Kentucky on the northwestward side of the Bermuda ridge. Should once again see precipitation taper off with sunset and local subsidence working in Tuesday evening, setting the stage for fog into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 356 PM EDT MON JUL 6 2020 The summer time convective pattern will continue through the entirety of the extended. High pressure should generally remain in control for Wednesday and Thursday, but a stationary boundary will start off parked south of the state, with a strong stationary low located to our E, along the Mid-Atlantic border. With the same general pattern/flow in place both days, temperatures will remain fairly steady, topping out in the upper 80s to near 90 degrees each day, and falling to the upper 60s to around 70 each night. Furthermore, this regime will unfortunately not provide a break in the humidity either. Warm air and humidity each day will keep the air unstable enough to produce shower and thunderstorm chances once the convective temperature is met. However, with no real driving force, wind shear will remain weak at best, and so convection will generally be pulsy, but could result in some locally heavy rain. Shower and thunderstorm chances will then diminish when heading into the overnight due to loss of the daytime heating and best instability. By Friday, a cold front will begin approaching the region from the NW, and will cross through the state during the day Saturday. This will bring our best chance for showers and thunderstorms both days, with a diminishing trend once again expected during the overnight hours. Instability looks very good during both days, as do the lapse rates...so convection should not be a problem. However, winds will be nearly unidirectional, so it will be hard to keep organization of the storms. Even after the frontal system moves through, there won't be much relief behind it for Sunday or Monday. The upper level trough that the system is associated with will remain in place and continue to dig across the region through the day Monday. This will provide enough lift for diurnally driven scattered showers and thunderstorms both days. Temperatures will be a bit cooler, but only by about 5 degrees or so...as the NBM has much of eastern KY in the mid 80s for highs Sunday, and low to mid 80s for Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 232 PM EDT MON JUL 6 2020 Scattered cumulus continuing to develop near the 5k foot level with isolated to scattered showers/storms forming this afternoon and early evening. Have maintained VCTS mention at JKL/SJS as the highest storm chances look to be north of SME to LOZ. Included VCSH mention at SYM given nearby activity earlier this afternoon. Went with mainly a persistence forecast regarding sites expected to see visibility reductions from fog tonight. This includes MVFR visibilities at LOZ/SME, with some patchy fog also possible again near JKL/SYM. IFR or worse visibilities will be possible in river valleys as winds become near calm and low clouds clear out. Will see a return to VFR conditions for all by mid Tuesday morning prior to cumulus development by late morning. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GUSEMAN LONG TERM...JMW AVIATION...GUSEMAN
Hazardous weather outlook, Jul 6, 4:10 AM EDT, 15 hours 1 minute before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Mon Jul 6 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Mon Jul 6 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible this afternoon and evening. A few storms could be capable of locally heavy rainfall and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible during the afternoon and evening from Tuesday through Thursday. Thunderstorms will remain possible from Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/KAS
In the hours before
Special weather statement, Jul 6, 4:41 PM EDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service JACKSON KY 441 PM EDT Mon Jul 6 2020 KYZ112-062115- Breathitt- 441 PM EDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BREATHITT COUNTY... At 441 PM EDT, a strong thunderstorm was located over Howard Creek, or near Jackson, moving northeast at 15 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Jackson, Gentry, Elkatawa, Inverness, Copland, Haddix, Saldee, Smith Branch, Noctor, Dumont, Curt, Howard Creek, Frozen Creek, Quicksand, Canoe, Sebastian's Branch and Portsmouth. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3741 8339 3743 8348 3760 8344 3755 8328 TIME...MOT...LOC 2041Z 203DEG 11KT 3747 8341 GEOGERIAN
Special weather statement, Jul 6, 6:33 PM EDT, 38 minutes before
Special Weather Statement National Weather Service JACKSON KY 633 PM EDT Mon Jul 6 2020 KYZ059-108-111-062300- Lee-Wolfe-Powell- 633 PM EDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POWELL...NORTHERN LEE AND WEST CENTRAL WOLFE COUNTIES... At 633 PM EDT, a strong thunderstorm was located over Zachariah, or 7 miles west of Campton. The storm is nearly stationary. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Torrent, Leeco, Standing Rock, Whisman, Zachariah, Glencairn and Rogers. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3778 8365 3770 8362 3768 8370 3776 8375 TIME...MOT...LOC 2233Z 160DEG 1KT 3770 8367 GEOGERIAN
Special weather statement, Jul 6, 6:44 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
644 PM EDT Mon Jul 6 2020
KYZ120-062315-
Pike-
644 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT ...
At 644 PM EDT, a strong thunderstorm was located over Turkey Creek,
or over Williamson, moving north at 5 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Forest Hills, Aflex and Turkey Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3763 8223 3765 8235 3771 8231 3770 8230
3769 8230 3767 8229 3767 8227 3766 8226
3766 8224 3764 8222
TIME...MOT...LOC 2244Z 188DEG 5KT 3766 8230
GEOGERIANSpecial weather statement, Jul 6, 6:55 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
655 PM EDT Mon Jul 6 2020
KYZ058-059-062330-
Estill-Powell-
655 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POWELL AND EAST
CENTRAL ESTILL COUNTIES...
At 655 PM EDT, a strong thunderstorm was located over See, or 9 miles
southeast of Stanton, moving northwest at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Pilot, See, Patsey, Cobhill, Furnace, Knowlton and Rogers Chapel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3782 8380 3772 8371 3771 8373 3771 8375
3768 8379 3776 8388
TIME...MOT...LOC 2255Z 132DEG 6KT 3773 8377
GEOGERIANSpecial weather statement, Jul 6, 7:08 PM EDT, 3 minutes before
Special Weather Statement National Weather Service JACKSON KY 708 PM EDT Mon Jul 6 2020 KYZ068-079-080-062345- Rockcastle-Laurel-Pulaski- 708 PM EDT Mon Jul 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL...EAST CENTRAL PULASKI AND SOUTH CENTRAL ROCKCASTLE COUNTIES... At 708 PM EDT, a strong thunderstorm was located over Pittsburg, or near London, moving west at 25 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... London, East Bernstadt, Fariston, Wood Creek Lake, Pittsburg, Billows, Grade, Pongo, Hare, Bernstadt, Mount Victory, Bloss, Dykes, Bent, Carmichael, Bunch, Sublimity City, Hightop and London-Corbin Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3722 8403 3704 8405 3700 8451 3724 8439 TIME...MOT...LOC 2308Z 093DEG 22KT 3714 8415 AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:41 PM EDT | Special Weather Statement | JKL | Breathitt | 34 min |
| Jul 6, 6:33 PM EDT | Special Weather Statement | JKL | Lee | 27 min |
| Jul 6, 6:52 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 23 min |
| Jul 6, 6:55 PM EDT | Special Weather Statement | JKL | Powell | 35 min |
| Jul 6, 7:08 PM EDT | Special Weather Statement | JKL | Laurel | 37 min |
| Jul 6, 7:10 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Jul 6, 7:23 PM EDT | Special Weather Statement | JKL | Estill, Powell, Rockcastle | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.